TEASPOONS OFTEN RESPONSIBLE FOR DOSING ERRORS IN CHILDREN

By admin
September 17, 2014

The results of a study published recently in Pediatrics, indicate that using a teaspoon or tablespoon to administer a child’s dose of medicine can lead to medication dosing errors.

According to the study, teaspoon- or tablespoon-based medicine instructions double a parent’s chances of incorrectly measuring the intended dosage, and the authors of the study found, it also doubled the risk they would not accurately follow the doctor’s prescription. The study concluded that using milliliter measurements for dosing instructions for liquid medications could reduce medication errors significantly.

Often the reason for dosing errors is the use of a kitchen teaspoon or tablespoon, which are marginally accurate at best for delivering liquid measurement. Adding to the problem is confusion over abbreviations for the measurements, tsp. for teaspoon and tbsp. for tablespoon. Since the amount of the dose is based on the child’s weight, even a small error in the dosage can deliver too much medication for the child’s size or underdose the patient, making the medication less effective.

Parents can help prevent errors by asking their doctor or pharmacist to give them dosing instructions in milliliters and by making sure they use a dosing device, like an oral syringe, dropper or dosing spoon, rather than a kitchen spoon, to measure out the dose.

Comments are closed.